EMAIL THIS PAGE TO A FRIEND

Clinical toxicology (Philadelphia, Pa.)

High-visibility warning labels on paracetamol-containing products do not prevent supratherapeutic ingestion in a simulated scenario.


PMID 26569470

Abstract

In Australia, legislation requires medication containing paracetamol display warning of co-administration with other paracetamol products, and safe maximum daily dosing (4 g). Labelling style, size and visibility differ, potentially leading possible supratherapeutic misadventure. We studied the likelihood of participants exceeding the recommended dose of paracetamol using products with standard packaging versus products labelled with one of two additional warning labels. This was a pilot prospective, observational study, conducted from May 2013 to July 2014. Participants undertook a structured interview to create a simulated 24-h scenario in which they chose from a range of labelled lone paracetamol- and compound paracetamol-containing medications to treat dental pain on six occasions. Participants were randomized to choose from one of three groups of analgesic medications with different package labelling: (1) standard packaging alone, (2) standard packaging + a pre-existing warning label and (3) standard packaging + large customized warning label. The primary outcome was to determine if participants would administer >4 g in 24 h, exceeding the recommended daily dose. One hundred eighteen surveys were completed (response rate 100%, 56% females). Forty-one (35% of total) participants took >4 g within the 24-h scenario period. About 24% (10/42) of the standard packaging group, 37% (13/35) of the standard packaging + pre-existing warning label group and 48% (19/40) of the SP + large customized warning label group ingested >4 g of paracetamol. There were no significant differences between the three groups (p > 0.05). In this small, simulated dental pain scenario, use of customized warning labels did not reduce the likelihood of supratherapeutic misadventure.